Best Evidence Topics
  • Send this BET as an Email
  • Make a Comment on this BET

Diagnosis of drug overdose by rapid reversal with Naloxone.

Three Part Question

[In adults who present to the emergency department with suspected acute opiate overdose] is [reversal with naloxone] [diagnostic ONLY of opiate use]?

Clinical Scenario

A thirty six year old man is brought into the emergency department by ambulance with a suspected opiate overdose. He has pinpoint pupils and bradypnoea which is reversed by administration of naloxone. However there is no evidence of IV drug abuse such as needle track marks. You wonder if naloxone can be used to reverse and therefore diagnose any other conditions.

Search Strategy

Medline 1966 to August 2006 using the OVID interface. Embase 1980 to 2006. CINHAL 1982 to 2006.The cochrane library.
[{exp DIAGNOSIS/OR DIAGNOSIS.mp. OR sensitiv$.mp OR specificit$.mp} AND {exp. naloxone OR Narcan.mp OR opiate anatgonist.mp} AND {exp. Narcotics AND exp. Overdose}] Limit to humans and English
Cochrane Database 2006: naloxone and overdose

Search Outcome

Medline: 757 results were found, of which 3 were relevant. Embase: 95 results were found. No further relevant papers. CINHAL: 14 papers were found. No further relevant papers. The Cochrane library: No new papers found.

Relevant Paper(s)

Author, date and country Patient group Study type (level of evidence) Outcomes Key results Study Weaknesses
Sporer KA et al,
1993,
USA
726 patients with presumed opioid overdose.Retrospective review.Patients who had had opioid overdose who reponded to Naloxone.94% of IM and 90% of IV administered naloxone responded to treatment.No gold standard stated. It is unclear if the 94 and 90% were then confirmed to have had a opiate overdose.Retrospective data;was difficult to determine if examination findings were pre or post naloxone admin.Definition of opiate overdose was very secific, could have excluded those with ,oderate/mixed intoxication.
Hoffman et al,
1991,
USA
730 patients with altered mental status, who received naloxone in two urban paramedic base teaching hospitals.Retrospective review of paramedic run sheets, audiotapes and available hospital records.Are clinical criteria and response to naloxone definitive diagnosis of opiate overdose.76% of complete responders, 8% of partial responders and 2% of non responders had actually had an opiate overdose.Does not state the diagnosis of patients who responded to naloxone, but had not overdosed with opiates.Toxicological analysis was not performed to prove opiate overdose.There were non-responders and incomplete sampling. The sample size was small for sensitivity and specificity calculations.Paramedics may have incorrectly classified patients response ot naloxone.Overdoses may have been mixed, so response to naloxone would not be as good.
Kaplan JL et al,
1999,
USA
Adults in 9 centres who had suspected opiate overdose. 63 received 1mg nalmefene, 55 received 2mg nalmefene and 58 received naloxone.Double blind randomised study.Opioid positivity in patients and response to each drug.Opioid positivity recorded in 30/63 1mg nalmefene, 23/55 2mg nalmefene, 24/58 of naloxone. All patients responded.Does not state the diagnosis in patients who did not have an opiate overdose but reponded to the drug. Toxicologic data were incomplete in 31 patients. Opioid positive patients may have had other causes of altered consciousness. No patient follow up of late complications.

Comment(s)

Naloxone is often used, both for its diagnostic and therapeutic use, in patients presumed to have taken opiates. This BET looked at the question of whether naloxone can improve the decreased Glasgow Coma Score and respiratory depression associated with other conditions, especially other overdoses. These three studies, although not specifically written to answer the question, seem to show that a proportion of patients who have not taken opiate may respond to naloxone. However, not all the patients underwent toxicological analysis to give a final definite diagnosis, and some patients who seemed to respond to narcan but were documented as non-opiate overdoses may have just coincidentally improved. ?There seems to be no detrimental effects from the use of narcan in non-opiate overdoses.

Clinical Bottom Line

The evidence suggests that opioid antagonists are able to reverse symptoms, such as altered consciousness, in patients who have not taken an overdose of opiates. It is unclear in which conditions or circumstances this occurs.

References

  1. Sporer KA et al. Out-of-hospital treatment of opioid overdose in an urban setting. Academic Emergency Medicine 3(7):660-7 1996 July
  2. Hoffman JR, Schringer DL, Luo JS. The empiric use of Naloxone in patients with altered mental staus:a reappraisal. Annals of Emergency Medicine 1991;20:24652.
  3. Kaplan JL, Marsi JA, Calabro JJ. et al. Double -blind randomised study of Nalmefene and Naloxone in emergency department patients with narcotic overdose. Annals of Emergency Medicine 1999;34:4250.